Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Gall bladder removed. Experiencing heartburn, flatulence and pain during bowel movement. Worrisome

User rating for this question
Answered by

Practicing since : 1962
Answered : 693 Questions
I have had my gall bladder removed. I also have fatty liver. Lately I have been experiencing bowel cramping (especially before defaecating) foul smelling stools (loose but not fluid) flatulence , tenderness around my stomach, burping constantly. heartburn. It has happened over the last few weeks, over christmas. I wondered if the XXXXXXX food has set this off. I took a urine test myself and found I had mod blood, ph 4.5. and small protein. I did not have nitrates test indicated on my test strip. The urine did not contain glucose or ketones. My urine has an oily film. I have been on a diet (tony ferguson) but am not a fat consumer regardless. I am concerned that I have a pancreatic prob. I have been experiencing cold sweats for 1 few months. Sometimes 4 per day. My doctor thought it was menopause but I haven't experienced this before. I have stopped menstruating 2 years ago. Sorry this is a long question. You will probably tell me to go to the doctor. Just an idea would help. I have lost many friends from pancreatic cancer, so I have become obsessed.
Posted Sun, 10 Feb 2013 in Digestion and Bowels
Answered by Dr. Charles S Narasi 7 hours later
I see that your gallbladder surgery was 4 years ago. Some times,
after gallbladder removal, bile that is produced in the liver comes
to the intestine directly and the bile salts can irritate the lining of
the colon and cause "Bile Salt Diarrhea". This usually happens
fairly early after surgery and gets better with time and rarely
we need to give medications to treat this. Your symtoms of
belching and heartburn indicates that your GERD is not well
controlled. You state that Zantac (Ranitidine) seems to be
helping . I suggest that you switch to Omeprazole 20 mg.
once or twice a day taken about an hour to hour and a half
before meals. Take it for 4-6 weeks and see if it helps.
You mention lactose intolerance. I am not sure if you were
tested for "Celiac Disease" . There are accurate blood tests
to diagnose this condition and this can cause all kinds of
symptoms. Blood in the urine may be a different issue.
You might need a clean sample of urine for culture and
sensitivity to look for infection or other problems with
the urinary bladder.
You mention about the pancreas. If you had recurrent
attacks of pancreatitis or inflammation of the pancreas,
it might lead to pancreatic insufficiency with enzyme
problems. This will affect in your stool being foamy or
frothy, foul smelling and usually floats on the toilet water.
This also makes you lose weight and may affect the blood
sugar. Pancreatitis is associated with severe abdominal
pain, nausea, vomiting, fever, chills and yellow jaundice
sometimes. If you did not have any of these , I would
not worry about that. The stool consistency and the smell
may be related to the diet you are following.
I am glad that you are taking Vitamin supplements and
calcium. Continue that.
If you are really concerned about pancreas, I suggest
that you get a CT-Scan of the abdomen and pelvis to
see if there are any abnormal findings.
You also need a colonoscopy for screening since you
are past 50 years, if you have not had one.
I wish you well.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor